Funnel Cloud, Madison
- When
- May 15, 4:00 PM CST
- Where
- Madison County, 2.76 mi N of Tallulah
- Reported by
- Public
- Coordinates
- 32.460, -91.200
There was a funnel cloud around the Willow Bayou Area.
Showers and thunderstorms developed a warm, moist, and unstable air mass. Some of these storms produced damaging wind gusts and a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Showers and thunderstorms developed a warm, moist, and unstable air mass. Some of these storms produced damaging wind gusts and a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 15, 3:09 PM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 409 PM CDT Tue May 15 2018 .DISCUSSION... This Evening through Tomorrow: With the remainder of daytime heating this afternoon, scattered shower and thunderstorm activity will continue into the early evening along two axes through our forecast area. The first extends primarily from near Natchez, MS northeast toward Greenwood, MS where modest instability has allowed several storms to become a little better developed than activity from recent days. Some scattered showers and a storm or two will also be possible along an axis from Hattiesburg, MS toward Columbus, MS but weaker instability and warmer temperatures aloft have limited intensity of that activity. Gusty winds, possibly some small hail, and short-lived heavy downpours will be possible through the evening, with most activity decreasing overnight. Isolated showers and a storm or two will be possible late tonight into early tomorrow morning as a shortwave trough slides across the region, but coverage should be low with the loss of surface-based instability. Showers and thunderstorms are expected to redevelop across mainly the northeastern half of the forecast area tomorrow, although even isolated showers and storms will be possible across the rest of the area by the afternoon. A few storms could become strong to marginally severe, with gusty winds and brief downpours being the primary hazards. Organized severe weather is not anticipated. High temperatures will be somewhat limited by cloud cover and rain, but they should still approach the lower 90s in most locations tomorrow. /NF/ Tomorrow night through Tuesday... An atypical mid to late May pattern will be in place across the CONUS through the forecast period. A few scattered thunderstorms will likely be ongoing at the start of the period Wednesday evening with some of the hi-res CAM guidance indicating the potential for upstream convection/MCVs emanating out of the Red River region to propagate into the ArkLaMiss Delta. This activity, in addition to any ongoing storms, will have to be closely monitored for severe potential as they will reside in an environment characteristic of 2000-3000 J/kg of SBCAPE, relatively steep mid-level lapse rates of 6.5-7 C/km and vertical totals approaching 28-30. While SPC does not have the area highlighted in the day 2 convective outlook, a marginal risk for severe storms could eventually be needed for a portion of the area with the main threat being damaging winds. On the synoptic scale, weak/broad troughing will be located over the Deep South with shortwave ridging building into the Central Plains ahead of an upper-level low moving into the Great Basin. This will keep northwest flow aloft over the ArkLaMiss through Friday with a chance for diurnally driven thunderstorms each day. Mid-level lapse rates will not be as impressive on Thursday and Friday, but strong daytime heating resulting in up to 3000 J/kg of SBCAPE and vertical totals in the upper 20s will still be supportive of locally gusty winds with any stronger storms that develop and the severe threat will have to be monitored on a daily basis. Heading into the weekend, the aforementioned shortwave ridging will build into the region and help limit diurnal convection on Saturday. However, by Sunday the ridge will quickly breakdown with flow becoming more zonal and will help bring back higher afternoon precip chances on Sunday. By early next week, the main ridge axis is progged to remain south of the area over the Gulf of Mexico with several weak shortwaves/perturbations embedded within the weak zonal flow aloft. This will help foster additional afternoon thunderstorms through the middle of next work week. Once again, each day will have to be monitored for microburst potential, however its too far out right now to speculate on which day or location would have increased chances of seeing a strong to severe storm. In terms of temperatures, expect a brief warm up with high temps creeping back into the mid 90s through the early weekend as the shortwave ridge moves through, however highs will "cool" back down into the upper 80s to low 90s through the end of the weekend into early next week. Overnight low temperatures will be mild each evening with lows in the upper 60s to low 70s across much of the area. /TW/ && .AVIATION... 18Z TAF discussion: VFR conditions and light winds are expected to prevail at all TAF sites through the period. However, isolated showers and thunderstorms will be possible around the region this afternoon and tonight, and could bring brief periods of gusty winds and reduced ceilings or visibility. Confidence on impacts at any particular TAF site were too low to include in TAFs at this time. Also, some patchy fog may develop late tonight into early Wednesday morning wherever rain does fall. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 68 90 69 88 / 15 40 26 41 Meridian 66 90 68 89 / 24 53 34 46 Vicksburg 69 92 70 89 / 12 27 39 30 Hattiesburg 66 93 68 89 / 24 37 19 50 Natchez 69 92 70 90 / 11 21 25 35 Greenville 71 90 70 90 / 14 33 43 31 Greenwood 68 90 70 88 / 24 37 41 42 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/NF
Hazardous Weather Outlook National Weather Service Jackson MS 405 PM CDT Tue May 15 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 162115- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 405 PM CDT Tue May 15 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Wednesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. NF && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
Special Weather Statement
National Weather Service Jackson MS
215 PM CDT TUE MAY 15 2018
MSZ042-152000-
Yazoo MS-
215 PM CDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YAZOO COUNTY UNTIL
300 PM CDT...
At 213 PM CDT, Meteorologists were tracking a strong thunderstorm
near Yazoo City, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Yazoo City and Tinsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3293 9029 3272 9036 3275 9066 3292 9062
3292 9045 3293 9045
TIME...MOT...LOC 1913Z 292DEG 13KT 3284 9048
DCSpecial Weather Statement
National Weather Service Jackson MS
253 PM CDT TUE MAY 15 2018
LAZ026-152030-
Concordia LA-
253 PM CDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CONCORDIA PARISH
IN NORTHEASTERN LOUISIANA UNTIL 330 PM CDT...
At 252 PM CDT, Meteorologists were tracking a strong thunderstorm
over Frogmore, or near Ferriday, moving south at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Natchez, Ferriday, Monterey, West Ferriday, Deer Park, Frogmore and
Ridgecrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3137 9180 3138 9178 3140 9179 3144 9178
3143 9173 3145 9172 3147 9173 3147 9177
3162 9176 3161 9174 3163 9171 3169 9171
3170 9152 3141 9152 3141 9154 3143 9154
3141 9158 3138 9157 3138 9155 3135 9155
TIME...MOT...LOC 1952Z 001DEG 19KT 3158 9164
DCSpecial Weather Statement
National Weather Service Jackson MS
301 PM CDT TUE MAY 15 2018
MSZ025-035-036-152045-
Humphreys MS-Leflore MS-Holmes MS-
301 PM CDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES...
SOUTHWESTERN LEFLORE AND EAST CENTRAL HUMPHREYS COUNTIES UNTIL 345 PM
CDT...
At 301 PM CDT, Meteorologists were tracking a strong thunderstorm
near Swiftown, or 9 miles northeast of Belzoni, moving northeast at
10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Tchula, Swiftown and Cruger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3311 9035 3329 9045 3334 9040 3338 9032
3335 9023 3318 9018
TIME...MOT...LOC 2001Z 242DEG 10KT 3325 9034
DCSpecial Weather Statement
National Weather Service Jackson MS
354 PM CDT TUE MAY 15 2018
MSZ025-027-152145-
Carroll MS-Leflore MS-
354 PM CDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL AND
NORTHEASTERN LEFLORE COUNTIES UNTIL 445 PM CDT...
At 354 PM CDT, Meteorologists were tracking a strong thunderstorm
near Teoc, or near Greenwood. This storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Greenwood, Sidon, Avalon, Money, Teoc and Malmaison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3372 9022 3372 9014 3368 9014 3367 9013
3368 9001 3345 9000 3340 9006 3338 9025
3359 9027 3370 9027 3370 9026 3374 9024
TIME...MOT...LOC 2054Z 226DEG 2KT 3359 9012
DCThe Jackson/Brandon,MS radar (KDGX), 116 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
There was a funnel cloud around the Willow Bayou Area.
There were scattered trees and limbs down across the parish.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746719, 746720.